Arkansas, 2017

Damaging Wind in Arkansas, July 4, 2017

July 4, 2017 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed over northwestern Arkansas during the early afternoon hours of July 4th, as an upper level disturbance translated across the Ozarks region. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed over northwestern Arkansas during the early afternoon hours of July 4th, as an upper level disturbance translated across the Ozarks region. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 4, 11:52 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 11:52 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1252 PM CDT Tue Jul 4 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Low clouds are trying to scatter out somewhat across northeast
Oklahoma but abundant moisture trapped below the inversion
combined with the mid level cyclonic circulation will likely
result in mainly MVFR ceilings with temporary breaks. Showers with
isolated thunderstorms are likely this afternoon for the NW
Arkansas terminals. Ceilings have lifted to VFR for KFSM/KMLC and
may remain that way much of the period. Storms are forecast to
develop late tonight along the Red River, and will carry a mention
of thunder for KMLC after midnight.

&&

.PREV DISCUSSION... /Issued 927 AM CDT Tue Jul 4 2017/

..UPDATE...

DISCUSSION...
Sent a quick update for precip and short term wx trends. Latest
radar data show most of precipitation has exited the area. Showers
persist in the wrap around area across northeast Oklahoma and
northwest Arkansas. It's mainly dry now south of Interstate 40.
Removed thunder wording for the morning hours, as the instability
is too limited within the stratiform rain area.

For the afternoon, the greatest forcing will be located across
southwest MO, so the highest chance for showers/tstms will be
across far northeast Oklahoma and northwest Arkansas. The latest
short term model guidance is hinting at a drier evening for much
of eastern Oklahoma with any redevelopment most probable across
western and central Arkansas. Will monitor these trends through
the day.

At any rate, severe threat looks quite limited, and latest SPC
outlook has shifted the marginal risk east into Arkansas and far
SE Oklahoma. The upper trough axis has not yet shifted east
and until it does, scattered showers and thunderstorms remain in
the forecast through tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  88  68  92 /  20  20  10   0
FSM   70  87  70  91 /  50  40  20   0
MLC   68  87  67  91 /  70  40  20   0
BVO   65  86  63  92 /  20  10  10   0
FYV   66  82  64  87 /  40  30  20   0
BYV   66  80  64  88 /  40  30  20  10
MKO   67  86  67  90 /  40  30  20   0
MIO   67  84  65  91 /  40  20  10   0
F10   67  86  66  91 /  50  40  10   0
HHW   74  88  70  92 /  80  60  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....18
AVIATION...06

CORFIDI
Hazardous weather outlook, Jul 4, 12:10 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Tue Jul 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Tue Jul 4 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma.
    ONSET...After 11 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and northwest Arkansas.
	ONSET...This afternoon and tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and northwest Arkansas.
	ONSET...This afternoon and tonight.

DISCUSSION...
Scattered showers and isolated thunderstorms are possible across
mainly far northeast Oklahoma and northwest Arkansas this
afternoon. These storms are not expected to be severe, though they
will contain locally heavy downpours.

Tonight, storms are expected to develop across southeast Oklahoma,
along and north of the Red River. These storms will have the
potential for small hail and strong to marginally severe wind
gusts. They will affect the area after 11 PM through the overnight
hours. Locally heavy rainfall associated with the storms could
lead to flash flooding in areas which have experienced heavy rains
the past few days.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
FRIDAY through MONDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Limited shower and thunderstorms chances will persist across southeast
Oklahoma and northwest Arkansas Wednesday and Thursday as a moist
airmass remains over the region. Precipitation chances will again
increase on Saturday into Sunday as a weak back door front stalls
over the area. Otherwise, hot and humid conditions are expected
Thursday into the weekend with heat indices around 100 degrees.

weather.gov/tulsa contains additional information.

CORFIDI

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 4, 1:10 PM CST
Where
Benton County, 5 mi SE of Gateway
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.429, -93.856

Strong thunderstorm wind overturned five boat docks on Beaver Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711318.